Home » Frequently asked Questions on Health » Can drugs for seizures cause difficulty in writing?

Can drugs for seizures cause difficulty in writing?

Q: My 9 years old son is under treatment for seizures. He is taking Encorate 200 thrice daily, Lonazep 0.5 and Silybon syrup 15 ml once in a day. He is unable to concentrate and has problems in writing. He also shows irritation when told to write. Is there any relationship between the seizures medication and writing disability and mental calculations? He is unable to study normally. Please advise.

A:There is a definite correlation between epilepsy, antiepileptic medications, learning disability, and attention deficit disorder with hyperactivity (ADHD). Moreover, poor seizure control also contributes to the problem. Encorate in the current doses would not be contributing significantly to the disability, although Lonazep can. But the dosage is reasonable and if the fits were well controlled I would not recommend a change. What I would suggest is that you give Encorate 300 mg twice a day at 12 hrs interval, and Lonazep with the night dose of Encorate. Kindly ensure that your child sleeps by 9 pm. It is important that you get him assessed by a clinical psychologist for his development quotient/intelligence quotient, and the presence of Dyslexia/learning disability. The psychologist will also do a Connors rating scale for ADHD. It is quite possible that your child has a learning disability that frustrates him and makes him averse to doing written work. It is not his fault; he will require a special educator, and encouragement on your part. In case he has ADHD, medications are recommended to treat that aspect, since ADHD will compound the problems resulting from learning disability.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------